Alert archive / Arizona / Tornado Warnings in 2006

Tornado Warning 5, NWS Flagstaff, AZ

June 8, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Jun 8, 2006, 12:18 PM MST for Coconino County, Arizona. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2006, 12:18 PM MST (19:18 UTC)
Expired
Jun 8, 2006, 12:34 PM MST
In force
16 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 12:18 PM MSTFUNNEL CLOUDLeupp, AZ
Jun 8, 12:25 PM MSTHAIL 1Leupp, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KFGZ 081918
TORFGZ
AZC005-081945-
/O.NEW.KFGZ.TO.W.0005.060608T1918Z-060608T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1218 PM MST THU JUN 8 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 1245 PM MST

* AT 1215 PM MST...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  SUNRISE...OR ABOUT 24 MILES NORTHWEST OF WINSLOW...MOVING NORTHEAST
  AT 15 MPH. THIS STORM IS MOVING TOWARDS THE LEUPP AND SUNRISE      
  AREAS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEUPP.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3531 11105 3523 11101 3531 11083 3543 11095

$$
1 follow-up statement
000 
WWUS55 KFGZ 081934
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1233 PM MST THU JUN 8 2006

AZC005-081938-
/O.CAN.KFGZ.TO.W.0005.000000T0000Z-060608T1945Z/
COCONINO AZ-
1233 PM MST THU JUN 8 2006

...THE TORNADO WARNING FOR EAST CENTRAL COCONINO COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADO THREAT 
FROM THE STORM OVER LEUPP HAS ENDED. HOWEVER...QUARTER SIZED HAIL 
HAS BEEN OBSERVED AT 1230 PM MST. 

LAT...LON 3531 11105 3523 11101 3531 11083 3543 11095

$$

41

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Jun 8, 9:30 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 8, 9:30 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST THU JUN 08 2006

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS NORTHERN
ARIZONA WITH A CHANCE OF THUNDERSTORMS THROUGH THE END OF THE WEEK.
EXPECT SEASONABLE TEMPERATURES INTO NEXT WEEK AS HIGH PRESSURE
REMAINS TO THE EAST OF THE ARIZONA.

&&

.DISCUSSION...AROUND ROUND OF SHOWERS AND THUNDERSTORMS APPEARS ON
TAP FOR THE NEXT 24 HRS OVER THE NORTHLAND AS A SUBTROPICAL MOISTURE
TAP REMAINS ENTRENCHED ACROSS THE REGION. A CENTER OF HIGH PRESSURE
AT THE 500 MB LEVEL IS PERSISTING NEAR THE TEXAS PANHANDLE WHILE A
WEAK WEST COAST TROUGH CONTINUES TO DIG DOWN ALONG THE BAJA
PENINSULA. THIS PATTERN IS RESPONSIBLE FOR THE SOUTHERLY MOISTURE
FETCH. MEANWHILE...MODEL DIAGNOSTICS INDICATE SUFFICIENTLY UNSTABLE
LIFTED INDEX VALUES TYPICALLY AROUND -1 TO -3 WITH THE HIGHEST CAPE
AVAILABLE ACROSS APACHE COUNTY AND FROM THE MOGOLLON RIM SOUTH INTO
NORTHERN GILA AND YAVAPAI COUNTIES. AS SUCH...EXPECT MOST OF THE
CONVECTIVE ACTIVITY WILL BE IN THESE AREAS.

GRADUAL DRYING IS THEN ANTICIPATED OVER THE NEXT SEVERAL DAYS AS
FLOW ALOFT TURNS MORE WESTERLY...ADVECTING DRYER AIR INTO THE
MID-LEVELS OF THE AIRMASS. STILL PERIODS OF T-STORMS CAN BE EXPECTED
INTO EARLY NEXT WEEK...ESPECIALLY FOR AREAS NEAR THE NEW MEXICO
BORDER. CURRENT ZONES/GRIDS HANDLE THE EXTENDED PORTION OF THE
FORECAST WELL...AND AGREE WITH THE EXPECTATION OF AFTERNOON TEMPS
NEAR SEASONAL NORMS COUPLED WITH OCCASIONAL SOUTHWESTERLY BREEZES.

KD

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT THUNDERSTORMS TO EXPAND IN
AREAL COVERAGE LATE THIS MORNING AND CONTINUE THROUGH MID EVENING.
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 8, 8:00 AM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
800 AM MST THU JUN 8 2006

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
800 AM MST THU JUN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SUBTROPICAL MOISTURE HAS SPREAD OVER MOST OF NORTHERN ARIZONA.
EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE BY LATE MORNING AND
CONTINUE INTO THE LATE EVENING HOURS. STORMS WILL DEVELOP ALONG THE
HIGHER TERRAIN OF THE MOGOLLON RIM...WHITE MOUNTAINS...AND KAIBAB
PLATEAU AND WILL MOVE OFF TO THE NORTHEAST. ISOLATED STRONG
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG MICRO BURST WINDS
BETWEEN 45 TO 55 MPH WITH SMALL HAIL. THE BEST CHANCE FOR ISOLATED
STRONG THUNDERSTORMS WILL BE OVER APACHE AND NAVAJO COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:15 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Jun 7, 6:45 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Jun 8, 11:39 AM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jun 8, 11:42 AM MSTSevere Thunderstorm WarningFGZCoconino33 min
Jun 8, 11:59 AM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jun 8, 12:33 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Jun 8, 1:15 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo25 min
Jun 8, 2:34 PM MSTSevere Thunderstorm WarningFGZNavajo26 min

Nearby

Tornado Warnings in Arizona, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.